Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS San Angelo, TX

May 3, 2019Kimble County, Texas

NWS San Angelo, TX issued this flash flood warning at May 3, 2019, 5:28 PM CDT for Kimble County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2019, 5:28 PM CDT (22:28 UTC)
Expired
May 3, 2019, 7:30 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 141 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

511 
WGUS54 KSJT 032228
FFWSJT
TXC267-040030-
/O.NEW.KSJT.FF.W.0004.190503T2228Z-190504T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
528 PM CDT Fri May 3 2019

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southeastern Kimble County in west central Texas...

* Until 730 PM CDT.

* At 523 PM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Radar estimates rainfall 
  of 2 to 3 inches have already fallen in southeastern Kimble County 
  since 630 PM, with isolated amounts up to 4 inches. Another 
  cluster of thunderstorms will overspread that area with additional 
  very heavy rainfall of 1 to 2 inches. This will quickly lead to 
  flash flooding.

* Some locations that will experience flooding include...
  Segovia, The Intersection Of I-10 And Us 290 and I-10 Near The
  Kimble-Kerr County Line.

This includes the following low water crossings ...
    FM 2169 crossing Johnson Fork Creek...
    RM 385 crossing Perdenales River...
    RM 385 crossing Falls Prong...
    Old Segovia Rd. crossing Johnson Fork...
    County Road 430 crossing Johnson Fork...
    County Road 430 crossing Joy Creek...
    KC 451 crossing Johnson Fork...
    crossings along County Road 410 and
    James River crossing Little Devils River.

Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

LAT...LON 3050 9968 3050 9930 3029 9930 3029 9968

$$
1 follow-up statement
729 
WGUS74 KSJT 032324
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
624 PM CDT Fri May 3 2019

TXC267-040030-
/O.CON.KSJT.FF.W.0004.000000T0000Z-190504T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kimble TX-
624 PM CDT Fri May 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN KIMBLE COUNTY...

At 615 PM CDT, radar indicated that the thunderstorms with the 
heaviest rainfall have shifted to the far southeastern part of 
Kimble County. A little farther west, showers and thunderstorms with 
light to moderate rainfall will affect the area near and 
east of Segovia through 7 PM. 

LCRA rain gauges have recorded total rainfall of 3.31 inches at 
Johnson Fork just southeast of Junction, and 2.59 inches in far 
eastern Kimble County, 13 miles northwest of Harper. 

Flash flooding is likely occurring, and this includes some of the 
low spots in hilly terrain. Some locations that will experience 
flooding include... Segovia, The Intersection Of I-10 And Us 290 and 
I-10 Near The Kimble-Kerr County Line.

Do not drive through these low water crossings or any other low 
water crossing with water flowing across the roadway. 

LAT...LON 3050 9968 3050 9930 3029 9930 3029 9968

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 5:01 PM CDT, 27 minutes earlier.

Area forecast discussion, May 3, 5:01 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
501 PM CDT Fri May 3 2019

.UPDATE...

Just sent an update to our Zone Forecast to include the latest
Severe Thunderstorm Watch, number 127, for some of our southern
counties. This watch, like watch number 126 for Crockett county,
expires at 11 PM CDT this evening.

&&

.PREV DISCUSSION... /issued 227 PM CDT Fri May 3 2019/

SHORT TERM...
(Tonight and Saturday)

Scattered showers and thunderstorms have already begun to develop
across parts of west and west-central Texas, with some of the
storms intensifying to strong or severe levels. With surface based
CAPE values of greater than 2000 J/kg, combined with deep layer
shear values of 35+ knots, and an approaching upper level
shortwave, expect to see a steady increase in coverage and
intensity of thunderstorms from this afternoon into the evening
hours. Generally agree with most of the high resolution short term
models that depict scattered storms moving into western areas of
the CWA later this afternoon and evening. There is some limited
potential for a few of these storms to become strong to severe
with large hail being the main hazard, although they will also be
accompanied by gusty winds. In addition, localized flooding will
also be possible if heavy rain falls over areas that received rain
over the past 24 to 48 hours.

Storms are expected to move east and mostly out of the area after
midnight tonight. The NAM shows heavier precipitation occurring
across the Big Country after midnight, but it is an outlier so
will only keep slight chance PoPs going in that area after 06Z.

For Saturday, the upper level shortwave that is bringing
scattered storms to the area this afternoon will move east of the
area, resulting in clearing skies by the afternoon. Temperatures
will be slightly cooler than normal, with highs generally in the
70s to lower 80s.

LONG TERM...
(Saturday Night through Friday)

Saturday night, West Central Texas will be west northwest flow
aloft. Models are indicating a disturbance moving across eastern New
Mexico during the late afternoon hours and then across the South
Plains during the evening hours, resulting in the development of
shower and thunderstorm activity. A few of these storms may sneak
into our northwest counties during the late evening/early morning
hours, although the bulk of this convection should remain north and
west of our area. For now, have kept PoPs below 10 percent for these
areas, but will need to monitor model trends over the next 24
hours. Generally dry conditions are forecast on Sunday, with highs
in the low 80s. Sunday evening, isolated to scattered showers and
thunderstorms may develop along the dryline to our west and approach
our western counties Sunday night.

An active weather pattern is forecast for much of next week. Models
are indicating an upper level low developing across southern
California late Monday, placing the forecast area in southwest flow
aloft. Intermittent disturbances in the southwest flow aloft will
result in showers and thunderstorms on Monday. Another round of
thunderstorms is possible Tuesday as the aforementioned upper level
trough/low swings across the Southern Plains. As this upper level
trough exits the region, it is quickly replaced by another upper
level trough that is forecast to deepen across the western CONUS for
the middle to latter part of the week. This will continue the wet
and relatively cool pattern through at least the end of the work
week. Given the time of the year, severe weather is certainly
possible, but those details will become more clear as we get
closer to the event.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  74  57  80 /  50   5   5   5
San Angelo 	 56  78  57  83 /  60   5   0   5
Junction 	 58  80  57  83 /  60  10   0   0
Brownwood 	 57  76  55  80 /  40   5   0   5
Sweetwater 	 57  73  57  80 /  60   5   5   5
Ozona      	 56  79  58  80 /  60   5   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 3, 2:10 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
210 PM CDT Fri May 3 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
210 PM CDT Fri May 3 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will affect much of West Central Texas this
afternoon and evening. A few of these storms may become strong and
briefly approach severe levels, with large hail the main concern.
However, locally heavy rainfall and dangerous cloud to ground
lightning will be the more likely threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely again next week across most of the area.
However, right now the threat for widespread hazardous weather is
low. The threat will continue to be monitored as we get closer to
the event and the details become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 3, 2:45 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
245 PM CDT Fri May 3 2019

TXZ071-072-032045-
Irion TX-Tom Green TX-
245 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOM GREEN AND
SOUTHEASTERN IRION COUNTIES UNTIL 345 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christoval, moving east at 20 mph.

Nickel size hail and winds of up to 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wall around 325 PM CDT.
  Vancourt around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10103 3119 10097 3145 10012 3109 10012
TIME...MOT...LOC 1944Z 262DEG 16KT 3125 10050

sn
Special weather statement, May 3, 2:48 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
248 PM CDT Fri May 3 2019

TXZ077-078-032045-
Schleicher TX-Sutton TX-
248 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCHLEICHER AND NORTHERN
SUTTON COUNTIES UNTIL 345 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Eldorado, moving east at 15 mph.

Nickel size hail and winds of up to 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Eldorado around 320 PM CDT.

Other locations impacted by this storm include The Intersection Of I-
10 And Ranch Road 1989, Us-277 Near The Sutton-
Schleicher County Line, The Intersection Of Us-
190 And Ranch Road 2084, Adams and The Intersection Of Ranch Road
2596 And Ranch Road 864.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3059 10092 3083 10087 3097 10024 3064 10024
TIME...MOT...LOC 1947Z 255DEG 14KT 3076 10072

sn
Special weather statement, May 3, 2:57 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
257 PM CDT Fri May 3 2019

TXZ066-032100-
Runnels TX-
257 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUNNELS COUNTY UNTIL 400
PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wingate, or 11 miles west of Winters, moving east at 20 mph.

Penny size hail and winds of up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Wingate around 305 PM CDT.
  Winters around 335 PM CDT.
  Crews around 400 PM CDT.

Other locations impacted by this storm include Wilmeth, Drasco, Lake
Winters Lake and Pumphrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3183 9972 3188 10023 3208 10023 3209 10015
      3208 9971
TIME...MOT...LOC 1956Z 270DEG 15KT 3200 10014

sn
Special weather statement, May 3, 3:59 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
359 PM CDT Fri May 3 2019

TXZ076-032145-
Crockett TX-
359 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROCKETT COUNTY
UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Pandale, or 27 miles northwest of Juno, moving east at
50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Crockett County, including the following locations... The
Intersection Of Ranch Road 2083 And Highway 405 and The Intersection
Of Highway 163 And Ranch Road 1973.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3029 10176 3034 10171 3034 10166 3038 10170
      3039 10169 3042 10174 3044 10172 3047 10173
      3047 10169 3052 10168 3055 10165 3062 10166
      3065 10169 3065 10096 3029 10096
TIME...MOT...LOC 2059Z 271DEG 43KT 3038 10149

Woodward
Special weather statement, May 3, 4:16 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
416 PM CDT Fri May 3 2019

TXZ066-073-139-140-154-032200-
Runnels TX-Coleman TX-McCulloch TX-Brown TX-Concho TX-
416 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...SOUTHERN
COLEMAN...NORTHERN MCCULLOCH...SOUTHEASTERN RUNNELS AND NORTHERN
CONCHO COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stacy, or 17 miles east of Paint Rock, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Voss around 420 PM CDT.
  Gouldbusk around 425 PM CDT.
  Waldrip around 430 PM CDT.
  Rockwood around 435 PM CDT.
  Trickham around 445 PM CDT.
  Winchell, Brookesmith and Mercury around 455 PM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 1929 And Ranch Road 2134, Milburn, The Intersection Of Us-
83 And Ranch Road 765, Fife, Mozelle, Whon, Us-
283 Near The Mcculloch-Coleman County Line, Fisk and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 10002 3171 9975 3168 9910 3133 9909
TIME...MOT...LOC 2116Z 274DEG 39KT 3152 9962

Woodward
Special weather statement, May 3, 4:48 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
448 PM CDT Fri May 3 2019

TXZ168>170-032230-
Mason TX-Menard TX-Kimble TX-
448 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR KIMBLE...SOUTHERN MENARD AND
SOUTHWESTERN MASON COUNTIES UNTIL 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roosevelt, or 14 miles west of Junction, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Junction and South Llano River State Park around 505 PM CDT.
  Segovia around 510 PM CDT.
  Yates Crossing around 520 PM CDT.

Other locations impacted by this storm include Erna, Cleo, Us-
83 Near The Kimble-Menard County Line, Us-377 Near The Kimble-
Menard County Line, Us-377 Near The Kimble-Edwards County Line, I-
10 Near The Kimble-Kerr County Line, The Intersection Of I-
10 And Us 290 and Us-83 Near The Kerr-Kimble County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3077 10011 3075 9942 3050 9917 3050 9930
      3029 9930 3029 10011
TIME...MOT...LOC 2147Z 263DEG 43KT 3044 10000

Woodward

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:36 PM CDTSpecial Weather StatementSJTCoke39 min
May 3, 2:14 PM CDTSpecial Weather StatementSJTRunnels46 min
May 3, 2:45 PM CDTSpecial Weather StatementSJTTom Green60 min
May 3, 2:48 PM CDTSpecial Weather StatementSJTSchleicher57 min
May 3, 2:57 PM CDTSpecial Weather StatementSJTRunnels63 min
May 3, 3:10 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton50 min
May 3, 3:16 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green20 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton51 min
May 3, 3:59 PM CDTSpecial Weather StatementSJTCrockett46 min
May 3, 4:16 PM CDTSpecial Weather StatementSJTConcho44 min
May 3, 4:17 PM CDTSevere Thunderstorm WarningSJTCrockett21 min
May 3, 4:48 PM CDTSpecial Weather StatementSJTKimble42 min
May 3, 5:08 PM CDTAreal Flood AdvisorySJTKimble, Mason112 min
May 3, 6:05 PM CDTSevere Thunderstorm WarningSJTFisher, Jones40 min
May 3, 6:36 PM CDTSpecial Weather StatementSJTThrockmorton9 min
May 3, 6:39 PM CDTSevere Thunderstorm WarningSJTFisher, Jones51 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.